Texas, 2011

High Wind in Texas, June 16, 2011

June 16, 2011 · NWS LUB · 1 event in 1 county or zone

High based weak showers developed over the South Plains during the evening hours on the 16th. These showers produced an isolated severe wind gust near Tahoka (Lynn County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

High based weak showers developed over the South Plains during the evening hours on the 16th. These showers produced an isolated severe wind gust near Tahoka (Lynn County). The Texas Tech University mesonet site near Tahoka measured a wind gust to 60 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 16, 5:40 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 16, 5:40 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
640 PM CDT THU JUN 16 2011

.AVIATION...
A FEW ISOLATED STORMS MAY CONTINUE NEAR KCDS DURING THE NEXT
SEVERAL HOURS BUT IT IS MORE UNLIKELY THAN LIKELY OF THIS
OCCURRENCE. LLWS WILL ALSO DEVELOP LATER THIS EVENING AT KCDS WITH
A STRONG LOW LEVEL JET DEVELOPING. GUSTY SURFACE WINDS WILL
PERSIST OVERNIGHT AND AGAIN TOMORROW AFTERNOON AT BOTH TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 354 PM CDT THU JUN 16 2011/

SHORT TERM...
VERY HOT AIRMASS OVER SOUTHERN PLAINS THIS AFTERNOON...WHILE A WEAK
PLUME OF MID AND UPPER LEVEL MOISTURE WAS SPREADING EAST INTO THE
AREA. SURFACE TROUGH/DRY-LINE STILL SOMEWHAT DIFFUSE RUNNING FROM
NEAR QUITAQUE SOUTHWARD CLOSE TO CAPROCK. MODEL SOLUTIONS CONTINUE
TO SUPPORT SYNOPTIC SCALE UPWARD FORCING THROUGH THE ROLLING PLAINS
THIS AFTERNOON...THOUGH DIFFER ON ABILITY TO BREAK THROUGH STUBBORN
CAP NEAR 750 MB. CUMULUS CLOUD FIELD HAS BEEN INCREASING BENEATH THE
MOIST PLUME WITH HIGH BASED CLOUDS HITTING AT INVERSION LAYER NEAR
10 TO 12 THOUSAND FEET AGL. WITH CIN CONTINUING TO DIMINISH THIS
AFTERNOON...FEEL THERE IS A REASONABLE CHANCE THE INCREASING
MOISTURE ALOFT WILL HELP FURTHER WEAKEN CAP AND ALLOW POTENTIAL FOR
A FEW UPDRAFTS TO PENETRATE. A COMPLICATING ISSUE...HOWEVER...IS A
WEAK SMALL SCALE UPPER LEVEL CIRCULATION CROSSING CENTRAL PANHANDLE
THAT MAY CONTRIBUTE TO LOCAL DOWNWARD FORCING OUR NORTHERN ZONES.
ANYWAY...SITUATION STILL NOT CRYSTAL CLEAR. ANY STORMS THAT DEVELOP
CERTAINLY WILL BE HIGH BASED WITH OUTFLOW WIND GUSTS THE PRIMARY
THREAT...THOUGH LOW LEVEL MOISTURE WILL IMPROVE AS STORMS EDGE
FURTHER TO THE EAST. SURFACE LOW PRESSURE TROUGH WILL SLOWLY FILL
LATER THIS EVENING WHILE EDGING A BIT EAST OVERNIGHT. DRY AND BREEZY
SOUTHWEST WINDS WILL PREVAIL KEEPING MILD CONDITIONS AGAIN
OVERNIGHT. H850 TEMPERATURES ON FRIDAY AGAIN EXPECTED TO RANGE FROM
THE LOWER TO MID 30S CENTIGRADE WITH A BIT MORE WESTERLY DOWNSLOPE
COMPONENT. THIS WILL ENHANCE WARMING FRIDAY...ESPECIALLY OVER THE
ROLLING PLAINS. WE ARE CURRENTLY FORECASTING HIGHS FRIDAY NEAR 110
OVER THE ROLLING PLAINS...CLOSER TOP 105 MOST AREAS ON THE CAPROCK.
RMCQUEEN

LONG TERM...
HOT TEMPERATURES AND ONLY LOW CHANCES OF HIGH-BASED LATE DAY STORMS
WILL BE THE PRIMARY MODE THROUGH THE WEEKEND...WITH SOME COOLING AND
PERHAPS INCREASING RAIN CHANCES INTO THE MIDDLE OF NEXT WEEK. IN
ADDITION...ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH THE WEEKEND AS GUSTY SOUTH TO SOUTHWESTERLY WINDS BLOW
WITHIN THE HOT AND DRY AMBIENT AIRMASS.

THE SOUTH PLAINS AREA WILL REMAIN UNDER SOUTHWESTERLY FLOW ALOFT
THROUGH THE WEEKEND AS WE ARE POSITIONED BETWEEN A WESTERN CONUS
TROUGH AND AN E-W ELONGATED RIDGE TO OUR SOUTH. THIS WILL KEEP HOT
TEMPERATURES /TRIPLE DIGIT HIGHS/ IN PLACE...THOUGH A BAROCLINIC
ZONE TO OUR NORTH MAY MAKE BRIEF RUNS AT THE NORTHERN CWA BOTH
SATURDAY MORNING AND SUNDAY MORNING. EXPECT THE DRYLINE TO MIX
EAST OF MOST OR ALL OF THE AREA SATURDAY...WITH SLIM HIGH-BASED
STORM CHANCES ONLY POSSIBLE ACROSS THE EXTREME SE ZONES. THE UPPER
FLOW WILL BACK SLIGHTLY BY LATE IN THE WEEKEND AND THIS SHOULD
KEEP THE DRYLINE IN THE AREA SUNDAY. ADDITIONALLY...A FETCH OF
MID-LEVEL SUBTROPICAL MOISTURE /COUPLED WITH THE DRYLINE IN THE
AREA/ WILL BRING THE THREAT OF LATE DAY HIGH-BASED STORMS AND THE
SEEMINGLY STANDARD THREAT OF A STRONG DOWNBURST WIND GUST.

THE MEAN WESTERN TROUGH WILL FINALLY BEGIN TO MAKE SOME HEADWAY
EASTWARD BY EARLY NEXT AND IT APPEARS A COLD FRONT MAY ATTEMPT TO
PUSH DOWN NEAR/INTO THE REGION BY NEXT TUESDAY. THE LOWER HEIGHTS
ALONG WITH THE COLD FRONT MOVING IN WILL HELP TO DROP
TEMPERATURES...AND THE NEARBY FRONT AND APPROACHING UPPER TROUGH
COULD SPELL INCREASING RAIN CHANCES /AT LEAST ACROSS THE EASTERN
ZONES/ AS EARLY AS MONDAY...BUT MORE PROBABLE BY TUESDAY. RAIN
CHANCES COULD LINGER THROUGH PARTS OF THE MIDDLE OF NEXT
WEEK...THOUGH DETAILS IN THE UA PATTERN AND SFC FEATURES HAVE BECOME
LESS CLEAR THAN A DAY AGO. HENCE...HAVE NOT MADE MANY CHANGES AT THE
END OF THE EXTENDED FORECAST...BUT HAVE MAINTAINED A MINIMAL MENTION
OF STORMS THROUGH WEDNESDAY.

FIRE WEATHER...
DRY GUSTY WINDS HAVE INCREASED DURING THE AFTERNOON AS SURFACE LOW
PRESSURE TROUGH CONTINUES TO DEEPEN AND EDGE A BIT EAST OVER CENTRAL
SOUTH PLAINS. STILL TROUBLE HITTING RED FLAG CRITERIA IN MORE MOIST
LOW LEVEL CONDITIONS OVER THE ROLLING PLAINS...BUT DEEPER MIXING
COULD LOWER DEWPOINTS THERE BRIEFLY INTO THE 40S ALLOWING
ACCUMULATING RED FLAG MINUTES. IN ADDITION...THREAT OF HIGH-BASED
THUNDERSTORMS OVER THE ROLLING PLAINS WITH OUTFLOW WIND GUST
PROVIDING RISK OF RAPID FIRE SPREAD. RETAIN RED FLAG WARNING THROUGH
10 PM CDT THIS EVENING. FRIDAY APPEARS WILL SEE SOMEWHAT LOWER
WIND SPEEDS...THOUGH CONTINUATION OF VERY HOT AND DRY CONDITIONS.
CURRENT EXPECTATIONS ARE FRIDAY FITTING INTO AN ELEVATED FIRE
DANGER DAY. RMCQUEEN

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER
THE WEEKEND AND INTO MONDAY AS HOT...BREEZY TO WINDY AND GENERALLY
DRY CONDITIONS CONTINUE TO PREVAIL. THE DRIEST CONDITIONS WILL
RESIDE WEST OF THE DRYLINE...WHERE RH VALUES WILL FALL TOWARD 5
PERCENT EACH AFTERNOON. EXPECT THE DRYLINE TO PUSH EAST OF MOST/ALL
OF THE CWA SATURDAY...BUT IT WILL BE FURTHER WEST SUNDAY AND MONDAY.
THE WINDS SHOULD TREND UPWARD...ESPECIALLY LATE IN THE WEEKEND INTO
EARLY NEXT WEEK AS AN UPPER LEVEL STORM SYSTEM APPROACHES FROM THE
WEST. IN ADDITION...LOCATIONS ALONG AND EAST OF THE DRYLINE WILL SEE
AT LEAST SLIM HIGH-BASED STORM CHANCES THAT WILL BRING THE THREATS
OF LIGHTNING AND GUSTY WINDS IN ADDITION TO LOCALIZED WETTING RAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65 100  61 100  65 /   0   0   0   0  10
TULIA         68 103  64 100  68 /  10   0   0   0  10
PLAINVIEW     71 104  67 101  69 /  10   0   0   0  10
LEVELLAND     67 104  69 102  69 /  10   0   0  10  10
LUBBOCK       72 105  70 103  72 /  10   0   0  10  10
DENVER CITY   70 104  69 104  70 /   0   0   0  10  10
BROWNFIELD    68 104  70 104  70 /  10   0   0  10  10
CHILDRESS     76 110  73 107  72 /  20   0  10  10  10
SPUR          74 108  71 105  73 /  20   0  10  10  10
ASPERMONT     78 110  75 108  74 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

&&

01
Hazardous weather outlook, Jun 16, 2:20 AM CST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
320 AM CDT THU JUN 16 2011

TXZ021>044-170830-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
320 AM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY OVER THE
EXTREME SOUTHEASTERN PANHANDLE AND THE ROLLING PLAINS. ISOLATED HIGH
BASED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND THIS EVENING
NEAR A DRYLINE THAT WILL BE LOCATED NEAR THE CAPROCK ESCARPMENT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED
DAMAGING WIND GUSTS AND BLOWING DUST...AND POTENTIALLY HAIL UP TO
THE SIZE OF GOLFBALL.

FIRE WEATHER

CRITICAL FIRE WEATHER IS EXPECTED OVER ALL OF THE OUTLOOK AREA
TODAY. A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BREEZY WEST TO SOUTHWEST WINDS COMBINED WITH TRIPLE DIGIT HEAT AND
DRY CONDITIONS...WILL CREATE ELEVATED FIRE WEATHER CONDITIONS
ACROSS THE OUTLOOK AREA FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY DUE TO A LIMITED SEVERE WEATHER
THREAT.

In the hours before

Special weather statement, Jun 16, 4:42 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
542 PM CDT THU JUN 16 2011

TXZ026-162315-
CHILDRESS-
542 PM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST CHILDRESS COUNTY...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN CHILDRESS COUNTY...MOVING EAST
AT 30 MPH. THIS STORM MAY IMPACT AREAS ALONG HIGHWAY 62 EAST OF
HIGHWAY 83.

ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lynn

When
June 16, 6:35 PM CST
Where
Lynn forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319036.